Nebraska, 2020Damaging Winds in Nebraska, August 10, 2020
August 10, 2020 · NWS OAX · 14 events in 6 counties and zones
An initially unimpressive thunderstorm complex over northeast Nebraska rapidly intensified during the morning of August 10, 2020. After a few sporadic early morning damage reports, the intensifying storms began to more readily produce damaging winds in excess of 50 kts around 1340Z.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An initially unimpressive thunderstorm complex over northeast Nebraska rapidly intensified during the morning of August 10, 2020. After a few sporadic early morning damage reports, the intensifying storms began to more readily produce damaging winds in excess of 50 kts around 1340Z. Those damaging winds increased in coverage and intensity as the storms moved east into Iowa. The portion of the thunderstorm complex that moved through the NWS Omaha forecast area marked the approximate beginning of an intense derecho that tracked across portions of Iowa, Illinois, Wisconsin, Indiana, Michigan, and Ohio. Within the NWS Omaha forecast area, there were more than 20 local storm reports of wind damage and measured severe wind gusts, including more than 50,000 power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:24 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 10, 2:24 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
324 AM CDT Mon Aug 10 2020
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 210 AM CDT Mon Aug 10 2020
A surface cold front is currently draped across the area starting
from northeast Colorado extending northeastward to to just east
of Minneapolis, Minnesota. A nocturnal 850mb jet is oriented
parallel to the cold front and becomes westerly as it reaches far
eastern Nebraska/western Iowa.
These two factors are combining to force some modest convection
along NE/SD border, with more convection beginning to sprout up,
extending westward into south-central South Dakota. The
orientation of the low-level jet is providing some convergence
along the front, but since it is oriented parallel to it, that
convergence is not overly strong. Surface CIN values are lowest
just ahead of the front at around 140 J/kg in far northeast
Nebraska and increase along the front as you go southwestward.
Surface based CAPE values associated with the CAPE minimum have
slightly declined to around 3500 J/kg but still allow for strong
convection to occur. The latest runs of the HRRR, ESRL HRRR, and
RAP suggest that a cluster of storms may move eastward along with
the zonal flow aloft, but if robust convection does get going a
strong cold pool may allow for a more southeastward propagation to
occur with the primary hazard being damaging wind gusts.
As the today continues, the cold front is expected to march
southeast and is expected to make its way to northwest Missouri by
00z Tuesday, and will bring cooler temperatures ranging from the
upper 70's in the northwestern CWA to the mid to upper 80's in
the far southeastern corner. Isolated to scattered showers and
storms will be possible as the front passes through the area but
with limited development in the model solutions, limited activity
is expected.
Looking beyond today's forecast, Tuesday is expected to be dry
after any lingering precipitation from the frontal passage exits
the area early in the morning. Highs in the mid to upper 80's are
expected throughout eastern Nebraska as southeasterly surface flow
returns. Global deterministic models are currently hinting at the
possibility of a nocturnal MCS that could begin in western NE/SD
and propagate ESE forming an MCV and bringing overnight and early
morning rain chances to eastern Nebraska. This scenario is also
depicted once again Wednesday evening/Thursday morning with the
main difference being the propagation of the nocturnal MCS, with
the GFS keeping it north of the area and the ECMWF passing it
through southeastern Nebraska.
Beginning Wednesday, mid-level ridging begins building over
southern New Mexico and will slowly begin shifting the mid-level
flow northwesterly. Beyond the Wednesday and Thursday nights'
storm chances, the bulk of any activity is expected to stay more
into Iowa as different shortwave impulses push through the mid-
level flow. High temperatures are expected to stay in the upper
80's to around 90, with no real scorchers expected. Model
solutions begin to diverge Sunday, with the ECMWF depicting a cold
front to pass through the area, while the other global solutions
depict a very limited response in surface temperatures and wind
direction. If this front comes to fruition, we could enjoy
another trip into the lower 80's for highs to start off next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1143 PM CDT Sun Aug 9 2020
Convection has developed along the NE/SD border, moving quite
slowly, but should remain north of the KOFK TAF. Additional
thunderstorms are expected north of both KOFK and KOMA, although
KOFK could see an isolated shower 11-14z. There is a cold front
coincident with this activity, and this front will shift winds to
the north and increase to 12-14 knots with the initial surge, then
settling back into the 9-12 knot range by 16z. Otherwise, VFR
through the period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Petersen
AVIATION...DeWald
Hazardous weather outlook, Aug 10, 3:34 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
434 AM CDT Mon Aug 10 2020
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
434 AM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Isolated showers and storms are possible this morning and today
as a cold front continues to move southeast through the area. The
front is expected to reach far southeast Nebraska by 7pm and may
stall out after the it crosses into northeast Kansas/northwest
Missouri. While an isolated storm or two may become severe,
widespread severe activity is not expected at this time. The best
chance for any severe activity will be in far southeast Nebraska,
extending into KS/MO.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periodic showers and storms continue to be possible into this
weekend. Severe storm potential is uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Knox
- When
- August 10, 5:10 AM CST
- Where
- Knox County, 0.69 mi N of Niobrara
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.760, -98.030
Public reported a large tree down by the Missouri River near Niobrara, NE.
Thunderstorm Wind, Thurston
- When
- August 10, 7:06 AM CST
- Where
- Thurston County, 0.51 mi W of Pender
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.120, -96.710
Emergency Manager reported a large old tree blown down.
Thunderstorm Wind, Thurston
- When
- August 10, 7:14 AM CST
- Where
- Thurston County, 0.51 mi W of Walthill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -96.490
Emergency manager reported a large tree down from wind.
Thunderstorm Wind, Burt
- When
- August 10, 7:39 AM CST
- Where
- Burt County, Craig
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.780, -96.370
Personal weather station measured a wind of 54 kts.
Thunderstorm Wind, Burt
- When
- August 10, 7:39 AM CST
- Where
- Burt County, 4.16 mi WSW of Craig
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.750, -96.440
Public personal weather station measured a wind gust of 54 kts.
Thunderstorm Wind, Burt
- When
- August 10, 7:52 AM CST
- Where
- Burt County, Tekamah Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.770, -96.180
Tekamah ASOS measured a wind of 59 kts.
Thunderstorm Wind, Douglas
- When
- August 10, 7:57 AM CST
- Where
- Douglas County, 2.59 mi W of (Ovn)wsfo Omaha
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.330, -96.100
Public personal weather station measured a wind of 67 knots.
Thunderstorm Wind, Douglas
- When
- August 10, 8:03 AM CST
- Where
- Douglas County, 5.2 mi W of Omaha Millard Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.200, -96.220
Public personal weather station measured a wind of 54 knots.
Thunderstorm Wind, Sarpy
- When
- August 10, 8:05 AM CST
- Where
- Sarpy County, 0.86 mi SE of Gretna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -96.240
Former NWS Employee called in estimating winds at 60 mph.
Thunderstorm Wind, Douglas
- When
- August 10, 8:06 AM CST
- Where
- Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.320, -95.900
Omaha Eppley Airfield ASOS measured a wind gust of 58 kts.
Thunderstorm Wind, Douglas
- When
- August 10, 8:09 AM CST
- Where
- Douglas County, 0.69 mi S of (3no)north Omaha Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.360, -96.020
Public called in with reports of large tree branched, up to 10 inches in diameter, broken from winds.
Thunderstorm Wind, Lancaster
- When
- August 10, 8:11 AM CST
- Where
- Lancaster County, (Lnk)lincoln Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.850, -96.770
Lincoln Airport ASOS measured a wind gust of 54 kts.
Thunderstorm Wind, Sarpy
- When
- August 10, 8:15 AM CST
- Where
- Sarpy County, 2.07 mi N of (Off)offutt Afb
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -95.920
Emergency management reported tress and power lines down in Bellevue, La Vista, and Papillion. Some homes were damaged by trees.
Thunderstorm Wind, Douglas
- When
- August 10, 8:20 AM CST
- Where
- Douglas County, 0.52 mi W of Omaha
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 41.270, -96.010
Omaha Public Power District reported crews responding to widespread power outages in Omaha due to straight line wind damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915763, 915725, 915726, 915727, 915747, 915728, 915729, 915730, 915738, 915748, 915740, 915741, 915743, 915745.